Azithromycin Warning - KTVN Channel 2 - Reno Tahoe News Weather, Video -

Azithromycin Warning

Posted: Updated:
  • Wendy Damonte's Health Watch ReportsMore>>

  • Request Remind Me 2 Kit

    Request a Remind Me 2 Kit

         More >>
  • National Prescription Drug Take-Back Day Events Saturday

    National Prescription Drug Take-Back Day Events Saturday

    Tuesday, April 22 2014 5:08 PM EDT2014-04-22 21:08:05 GMT
    Local and federal agencies will once again partner together for National Prescription Drug Take-Back Day this Saturday.More >>
    Local and federal agencies will once again partner together for National Prescription Drug Take-Back Day this Saturday.
    More >>
  • Children & Painkillers

    Children & Painkillers

    For years, the American Academy of Pediatrics has warned of the potential dangers of prescribing the painkiller and cough suppressant, codeine, to children. A new study finds far too many young patients are still being given the drug.More >>
    For years, the American Academy of Pediatrics has warned of the potential dangers of prescribing the painkiller and cough suppressant, codeine, to children. A new study finds far too many young patients are still being given the drug.More >>

There's new concern about the common antibiotic Azithromycin. The Food and Drug Administration is warning the drug could cause an irregular heart rhythm in some patients that could potentially be deadly.

"The group of patients for whom this warning is most important are those who already have some cardiovascular problem," says Dr. Wayne Ray of Vanderbilt University School of Medicine.

Azithromycin is marketed under the names Z-Pak and Zithromax. There are also generic versions.

The warning follows a study last May in the New England Journal of Medicine that found the drug had a higher rate of cardiovascular death compared to other antibiotics.

More than 40 million Americans received a prescription for Azithromycin in 2011. The antibiotic is used to treat many kinds of infections including pneumonia and tonsillitis.

The FDA said doctors should be aware of the risk factors before prescribing the drug to patients.

"Such as a prior heart attack, or angina, or chest pain or people who are known to have abnormalities in their heart rhythm."

But the agency also noted that other antibiotics in the same class have the potential for the same problem, so doctors need to consider all the risks.

Powered by WorldNow
All content © Copyright 2000 - 2014 WorldNow and Sarkes Tarzian, Inc. All Rights Reserved. For more information on this site, please read our Privacy Policy and Terms of Service.